Methotrexate injections

I have been taking 25mg of methotrexate in tablet form for a while now and my recent visit to the rheumy clinic where I saw a locum. he said that my makers were still raised. he explained the he would like me to try injectable methotrexate as it will work better ; because it does not go via the stomach then the liver it will be more effective going straight into my body. (I fully understand this). So he wrote the prescription and said the nurse will be in touch. after about four weeks waiting the Nurse phoned and I went up to have my first injection. She said I am to collect them from the hospital pharmacy every four weeks.

After my second dose, within a day I was in excruciating pain around all my abdomen. The pain was so severe it took my breath away. As we do not have any way of contacting the rheumy nurse I phoned A &E dept and asked for some help, they told me to take the painkillers I had already but to take them very regularly and to phone my GP. I got an appointment to see my GP in two days. When he saw the state I was in he was very concerned. He examined me and gave me a prescription for Oromorph and gave me an appointment in five days. He told me to rest at home. The analgesia helped and I went back to see him. He said I looked better than I did and I told him the analgesia did help but I am still having the pain although not as severe. He thinks it maybe the methotrexate and wants me to have a liver and kidney scan. so I am awaiting an appointment. The pain has eased and is not constant but I am still having some bouts of severe pain and discomfort mostly in my upper abdominal region.

I don't know what to do; all this pain and the medication I hardly go past the front door anymore and unfortunately my depression has risen its ugly head again. I just wish I had somebody to talk to over this.

Sorry about ranting but I am at the end of my tether.

11 Replies

oldestnewest
  • Hi there. So sorry to hear you are having terrible pain like this. I hope you don't have to wait too long for the scan as it must be such a worry for you. I haven't any experience regarding abdominal pain but I've been on MTX tablets for 7 months (15mgs) and I took it for a few months last year also. I don't suppose you could have gallstones? I have a friend who had this and she had severe upper abdominal pains. Please keep talking to your GP and pushing for help, also for your depression. He can give you something for that. I do hope you get some answers and reassurance and start to feel better soon. Please let us know how you get on. Angela x

  • You have us here. We may not be sitting next to you but reaching out will hopefully help you feel not quite so alone. I'm sorry I can't offer you any advice as I've done fine on injections, far better than on tablets but I do hope that changing to injections isn't the cause of your troubles. I'm surprised your GP didn't take a blood test there & then & work from that to see if was necessary to expedite a scan. I just hope the appointment comes through quickly & you're not in too much pain.

    Are you able to self med for your depression? If not your GP needs to get on top of that before that has an effect too, but I'm sure you know that.

    Take care & please pop on if you're worried & let us know how you get on. x

  • Hello. What do you mean by markers? Which tests do you do and how often? My doctor told me to take methotrexate 15mg and see him after a year. Thanks :)

  • Morning ks1966. Your Rheumy should have arranged for you to have regular blood tests. When we take methotrexate we are requested to have regular blood tests & the markers are indications of levels of inflammation taken from the blood taken. Liver function is also is tested from the same vial of blood taken as MTX can have an affect on the liver. I have mine done monthly but some Rheumys prefer them to be taken more frequently at the start of MTX treatment or less often the longer a patient has been taking MTX. I have mine done at my Surgery as they have signed up to the shared care scheme with the hospital where I go to see my Rheumy. I was given a "Patient Held Drug Monitoring Record" book which my phlebotomist records the previous months results in when I have my bloods taken but others have theirs done at their hospital. It's an important & necessary test, have you not been asked to attend for them?

    This link from the NRAS website explains fully what's tested & why nras.org.uk/laboratory-test...

  • Thank you for your reply. I was asked to do the liver tests after 3 months. I will check with my Dr again to make sure

  • I inject 25mg a week too and have my blood tests done monthly - I've been on MTX in one form or another for 6 years and have always had regular blood tests, sometimes as often as weekly.

  • Hi bodicea

    so sorry you're having such a rough time. No wonder you are feeling so low. I do hope the pain has subsided, and the scan is ok.

    I suffer from depression, and I know how it can creep up on you, and then overwhelm you. Please do speak to your gp about how you are feeling, antidepressants can help, but I'm sure you could find some sort of counselling/therapy helpful, if only to have the opportunity to talk things through.

    Look after yourself, and keep in touch. M x

  • Hi bodicea,

    So sorry to hear that you are feeling so bad. Please ring the helpline if you need to talk to someone. We cannot offer direct medical advice as we are not medically trained, but sometimes just being able to talk to someone helps and we may be able to offer helpful suggestions. Our number is:

    0800 298 7650 Monday - Friday 9.30am - 4.30pm

    Alternatively you can contact the NHS non emergency service on 111 to talk about your symptoms. Have you spoken to your GP about your depression?

    And don't feel like you are ranting. You are not, as you said, you are at the end of your tether and sometimes just letting it all out helps.

    best wishes

    Beverley (NRAS Helpline)

  • I have a friend who switched from Methotrexate tablets to the injections. She had a bad responce, yet was fine on the tablets. I wonder if more of the medicine gets absorbed with injections ( I take injections) than with the tablets.

    I hope you are feeling better soon.

  • I'm sorry to hear your friend had a bad response with MTX. You're right in your thinking that more of the drug is absorbed when injected. Some Rheumys reduce the dose when changing from tablets to subcut but mine didn't & I had no ill effects, in fact the opposite, it works better & less side effects too.

  • Hi sorry for the delay in getting back to you. I had my liver scan and my Dr has said my liver is inflamed so he said to stop the injections immediately. I asked should I go back on the tablets and he said no. I go to rheumy clinic tomorrow and I just don't know how they will take it?

    but since stopping the injections I am so much better, that awful abdo pain has gone I don't feel nauseated all the time and my skin is better (my husband says I don't look grey anymore)

    Thanks for all the support this site gives me, I am glad you are all here. luv and stuff.

    PS will let you know about 2morrow xxxx

You may also like...